Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Spokane, WA

May 31, 1997Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 3:25 PM PDT for Shoshone County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 3:25 PM PDT (22:25 UTC)
Expired
May 31, 1997, 4:15 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:45 PM PDTTornado WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS1 KGEG 312229 RRA
SVRGEG
IDC079-312315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
325 PM PDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS EXTENDED THE
SEVERE THUNDERSTORM WARNING
 
FOR SHOSHONE COUNTY IN NORTH IDAHO
 
UNTIL 415 PM PDT
 
AT 325 PM A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER CENTRAL
SHOSHONE COUNTY. THIS ACTIVITY WAS MOVING NORTHEAST AT 30 TO 35 MPH.
THESE STORMS WILL AFFECT EASTERN AND SOUTHEASTERN SHOSHONE COUNTY
BETWEEN 330 AND 415 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM PDT, 58 minutes earlier.

Area forecast discussion, May 31, 2:27 PM PDT, 58 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT SAT MAY 31 1997

QUIK AFD...TORNADO WATCH UNTIL 700 PM IN FCST AREA.  NUMEROUS MESO
SIGN AND LARGE HAIL SIGN ON 88D.  SPOTTER REPORTS OF A FUNNEL CLD IN
LINCOLN CTY.  COLD FRNT NOW MVG THRU EASTERN WA.  GOOD BOW ECHO ON
88D.

COOR W/SEA AND BOI FOR FCST.  SEVERE WEATHER SHLD END THIS EVENING AS
COLD FRNT MOVES THRU.  FLOW BECOMES MORE ZONAL THEN RIDGE BUILDS OVR
FCST AREA ON MON AS NEXT TROF APPROACHES 140W.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 050/064/046/070 2222
CQV 049/065/045/072 2222
S86 048/063/044/068 4222
COE 049/064/045/069 4222
WWP 046/061/042/065 5222

.GEG...FLOOD WARNING FOR ST. JOE RIVER
       FLOOD WARNING FOR SPOKANE RIVER
       FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE
       FLOOD WARNING FOR OKANOGAN RIVER
       FLOOD WATCH FOR METHOW RIVER

In the hours before

Special weather statement, May 31, 12:37 PM PDT, 2 hours 48 minutes before
WAZ031>038-010200-

SPECIAL WEATHER STATEMENT ...CODING CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
1225 PM PDT SAT MAY 31 1997

...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN
IDAHO...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES:

IN EASTERN WASHINGTON...

GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS...
SPOKANE... WHITMAN... GARFIELD... AND ASOTIN

IN NORTHERN IDAHO...

BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE...
LEWIS... AND SHOSHONE

A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND
POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY
RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY
DEVELOP.

AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN
WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT.
IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED
BUILDING...IF POSSIBLE.

STROBIN
Local storm report, May 31, 12:56 PM PDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES

                                          OF WATER ON THE STREETS IN
                                          EPHRATA.
Local storm report, May 31, 12:58 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES
                                          OF WATER ON THE STREETS IN
                                          EPHRATA.
Local storm report, May 31, 1:36 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1335 PM PDT SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES
                                          OF WATER ON THE STREETS IN
                                          EPHRATA.

1256 PM    DAVENPORT                 WA   WIND DAMAGE
05/31/97   LINCOLN                        1255 PM PDT VERY STRONG
                                          THUNDERSTORM 1/4 MILE VSBY
                                          IN HEAVY SHOWERS AND
                                          STRONG GUSTY WINDS.

0129 PM    SPOKANE                   WA   WIND DAMAGE
05/31/97   SPOKANE                        1226 THUNDER STORM AT THE
                                          NWSO SUSTAINED WINDS 45
                                          MPH GUST TO 49...3/8 INCH
                                          HAIL AND HEAVY RAIN.
Local storm report, May 31, 1:54 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES
                                          OF WATER ON THE STREETS IN
                                          EPHRATA.
Local storm report, May 31, 2:50 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1430 PM PST SAT MAY 31 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    ROYAL CITY                WA   WIND DAMAGE
05/31/97   GRANT                          SOME WIND WITH HEAVY RAIN
                                          AND NO HAIL

1213 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          SPOTTERS REPORT VERY HEAVY
                                          RAIN WITH WINDS 30 TO 40
                                          MPH AND SMALL HAIL

1214 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          VERY HEAVY RAIN...CANT SEE
                                          OUT THE WINDOW ANY
                                          MORE...SMALL HAIL AND VERY
                                          STRONG WINDS.

1239 PM    WILSON CREEK              WA   WIND DAMAGE
05/31/97   GRANT                          1240 HEAVY RAIN 0.66
                                          INCHES IN 1/2 HOUR.

1253 PM    MOSES LAKE                WA   WIND DAMAGE
05/31/97   GRANT                          POWER LINES REPORTED DOWN
                                          IN EPHRATA...MOSES LAKE
                                          AND ROYAL CITY.  6 INCHES
                                          OF WATER ON THE STREETS IN
                                          EPHRATA.

1256 PM    DAVENPORT                 WA   WIND DAMAGE
05/31/97   LINCOLN                        1255 PM PDT VERY STRONG
                                          THUNDERSTORM 1/4 MILE VSBY
                                          IN HEAVY SHOWERS AND
                                          STRONG GUSTY WINDS.

0129 PM    SPOKANE                   WA   WIND DAMAGE
05/31/97   SPOKANE                        1226 THUNDER STORM AT THE
                                          NWSO SUSTAINED WINDS 45
                                          MPH GUST TO 49...3/8 INCH
                                          HAIL AND HEAVY RAIN.

0137 PM    POMEROY                   WA   WIND DAMAGE
05/31/97   GARFIELD                       1335 WIND GUSTS TO 50
                                          MPH...POWER LINES DOWN AND
                                          CONSIDERABLE FLOODING.

0146 PM    DAVENPORT                 WA   WIND DAMAGE
05/31/97   LINCOLN                        1315 10 MILES WEST LARGE
                                          HAIL.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:39 PM PDTFlash Flood WarningOTXLatah, Nez Perce66 min
May 31, 1:39 PM PDTFlash Flood WarningOTXLewis66 min
May 31, 1:39 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce66 min
May 31, 1:39 PM PDTSevere Thunderstorm WarningOTXLewis66 min
May 31, 1:53 PM PDTFlash Flood WarningOTXBonner, Kootenai67 min
May 31, 1:53 PM PDTFlash Flood WarningOTXBenewah67 min
May 31, 1:53 PM PDTSevere Thunderstorm WarningOTXBonner67 min
May 31, 1:53 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai67 min
May 31, 2:29 PM PDTSevere Thunderstorm WarningOTXShoshone61 min
May 31, 2:46 PM PDTFlash Flood WarningOTXLatah, Nez Perce29 min
May 31, 2:46 PM PDTFlash Flood WarningOTXLewis29 min
May 31, 2:46 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce29 min
May 31, 2:46 PM PDTSevere Thunderstorm WarningOTXLewis29 min
May 31, 3:08 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary52 min
May 31, 3:20 PM PDTSevere Thunderstorm WarningOTXNez Perce25 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.